fb-pixel
Daily Dose

FDA issues new warning on testosterone products

The US Food and Drug Administration has told manufacturers of prescription testosterone treatments for men that they need to add a warning on their drug label about an increased risk of blood clots in the veins.

Such clots can lead to complications such as deep vein thrombosis, which causes severe pain, or a life-threatening pulmonary embolism, which occurs when a clot breaks off and travels through the veins into the lungs.

The FDA previously had warned that such clots could occur in certain patients who developed an abnormal increase in the number of red blood cells, but the agency has recently received numerous reports of such clots occuring in those who don’t have this complication.

Advertisement



“The FDA is requiring a change to drug labeling of all testosterone products to provide a more general warning regarding venous blood clots and to ensure this risk is described consistently in the labeling of all approved testosterone products,” the agency said in a statement released Thursday evening.

Testosterone products are approved for use in men who have low levels of the hormone due to medical conditions such as testicular failure, previous use of chemotherapy, or a problem with the pituitary gland. Men with low testosterone levels may have symptoms such as low sex drive, depression, and muscle weakness.

In January, the FDA announced that it was reviewing the latest research to determine whether these products posed an unacceptable increase in the risk of strokes, heart attacks, and death in men who used them.

“This new warning [on blood clots] is not related to FDA’s ongoing evaluation of the possible risk of stroke, heart attack, and death in patients taking testosterone products,” the agency stated.


Deborah Kotz can be reached at dkotz@globe.com. Follow her on Twitter @debkotz2.